Location of Repository

Valproate-associated reversible encephalopathy in a 3-year-old girl with Pallister-Killian syndrome

By Thorsten Gerstner, Nellie Bell and Stephan A Koenig

Abstract

Valproic acid (VPA) is considered to be a drug of first choice for the therapy of generalized and focal epilepsies, including special epileptic syndromes. The drug is usually well tolerated, rare serious complications may occur in some patients, including hemorrhagic pancreatitis, coagulapathies, bone marrow suppression, VPA-induced hepatotoxicity and encephalopathy. We report a case of VPA-associated encephalopathy without hyperammonemia in a 3-year-old girl with Pallister-Killian-Syndrom, combined with a mild hepatopathy and thrombopathy. After withdrawal of VPA, the clinical symptoms and the electroencephalography-alterations vanished rapidly

Topics: Case Report
Publisher: Dove Medical Press
OAI identifier: oai:pubmedcentral.nih.gov:2500259
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)
  • Suggested articles

    Preview

    Citations

    1. (2005). A case of Parkinsonian syndrome, cognitive impairment and hyperammonemia induced by divalproate sodium prescribed for bipolar disorder.
    2. (2004). Drug induced encephalopathy in six epileptic patients: Topiramate? Valproate? Or both? Hum Psychopharmacol,
    3. (1999). Effects of anti-epileptic drugs on glutamine synthetase activity in mouse brain.
    4. (2000). Hematologic toxicity of sodium valproate.
    5. (2001). Neuropsychological effects of epilepsy and antiepileptic drugs.
    6. (2006). Risk of aplastic anemia in patients using antiepileptic drugs.
    7. (2002). Topiramate enhances the risk of valproate associated side effects in three children.
    8. (2005). Topiramate-valproate-induced hyperammonemic encephalopathy syndrome: case report.
    9. (2006). Valproate induced isolated neutropenia.
    10. (2006). Valproate-associated coagulopathies are frequent and variable in children.
    11. (2002). Valproate-induced hyperammonemic encephalopathy. Metab Brain Dis,
    12. (2006). Valproic acid induced encephalopathy – 19 new cases in Germany from
    13. (2007). Valproic acid-induced pancreatitis: 16 new cases and a review of the literature.

    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.